Alert archive / Nevada / High Wind Watches in 2018
High Wind Watch 1, NWS Reno, NV
NWS Reno, NV issued this high wind watch at Jan 16, 2018, 2:25 PM PST for 5 counties in Nevada; Mono County, California. It took effect at Jan 18, 2018, 7:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 16, 2018, 2:25 PM PST (22:25 UTC)
- In effect from
- Jan 18, 2018, 7:00 AM PST
- Expired
- Jan 17, 2018, 2:32 PM PST
- In force
- Issued by
- NWS Reno, NV
Counties Mono County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 77 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2274 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
174 WWUS75 KREV 162225 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 225 PM PST Tue Jan 16 2018 NVZ003-171030- /O.NEW.KREV.HW.A.0001.180118T1500Z-180119T0300Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Gardnerville, and Virginia City 225 PM PST Tue Jan 16 2018 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... The National Weather Service in Reno has issued a High Wind Watch, which is in effect from Thursday morning through Thursday evening. * Timing: South to southwest winds will begin increasing early Thursday morning ahead of a strong cold front. Winds will peak Thursday afternoon and early evening before decreasing behind the front. * Winds: South to southwest 20 to 35 mph with gusts to 65 mph possible. Wind-prone areas such as Interstate 580 south of Reno and Highway 395 near Stead and Cold Springs could see gusts 65 to 75 mph. * Impacts: Dangerous cross-wind conditions, especially for high- profile vehicles, which could cause loss of vehicle control. Semi trucks will be in danger of tipping over. Travel restrictions are likely for high-profile vehicles. Possible damage to trees and powerlines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. Be prepared to take alternate routes if roads are closed due to high winds, particularly if you plan on traveling in a high- profile vehicle. Snow will follow the winds; see the special weather statement for more details. && $$ CAZ073-NVZ001-171030- /O.NEW.KREV.HW.A.0001.180118T2100Z-180119T1200Z/ Mono County-Mineral and Southern Lyon Counties- Including the cities of Bridgeport, Mammoth Lakes, Hawthorne, Yerington, and Smith Valley 225 PM PST Tue Jan 16 2018 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... The National Weather Service in Reno has issued a High Wind Watch, which is in effect from Thursday afternoon through late Thursday night. * Timing: Winds will begin increasing by mid to late Thursday morning ahead of a strong cold front. Winds are expected to peak Thursday evening or very early Friday morning before decreasing behind the front. * Winds: South to southwest 20 to 35 mph with gusts to 65 mph possible. Wind-prone areas such as the mouth of canyons along Highway 395 or Highway 95 near Walker Lake could see wind gusts up to 75 mph. * Impacts: Dangerous cross-wind conditions, especially for high- profile vehicles, which could cause loss of vehicle control. Semi trucks will be in danger of tipping over. Possible damage to trees and powerlines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. Be prepared to take alternate routes if roads are closed due to high winds, particularly if you plan on traveling in a high- profile vehicle. Snow will follow the winds; see the special weather statement for more details. && $$ http://weather.gov/reno
3 follow-up statements
636 WWUS75 KREV 170205 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 605 PM PST Tue Jan 16 2018 NVZ003-171300- /O.CON.KREV.HW.A.0001.180118T1500Z-180119T0300Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Gardnerville, and Virginia City 605 PM PST Tue Jan 16 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * Timing: South to southwest winds will begin increasing early Thursday morning ahead of a strong cold front. Winds will peak Thursday afternoon and early evening before decreasing behind the front. * Winds: South to southwest 20 to 35 mph with gusts to 65 mph possible. Wind-prone areas such as I-580 south of Reno and Highway 395 near Stead and Cold Springs could see gusts 65 to 75 mph. * Impacts: Dangerous cross-wind conditions, especially for high profile vehicles, which could cause loss of vehicle control. Semi trucks will be in danger of tipping over. Travel restrictions are likely for high-profile vehicles. Possible damage to trees and powerlines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. Be prepared to take alternate routes if roads are closed due to high winds, particularly if you plan on traveling in a high- profile vehicle. Snow will follow the winds; see the special weather statement for more details. && $$ CAZ073-NVZ001-171300- /O.CON.KREV.HW.A.0001.180118T2100Z-180119T1200Z/ Mono County-Mineral and Southern Lyon Counties- Including the cities of Bridgeport, Mammoth Lakes, Hawthorne, Yerington, and Smith Valley 605 PM PST Tue Jan 16 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... * Timing: Winds will begin increasing by mid to late Thursday morning ahead of a strong cold front. Winds are expected to peak Thursday evening or very early Friday morning before decreasing behind the front. * Winds: South to southwest 20 to 35 mph with gusts to 65 mph possible. Wind-prone areas such as the mouth of canyons along Highway 395 or Highway 95 near Walker Lake could see wind gusts up to 75 mph. * Impacts: Dangerous cross-wind conditions, especially for high profile vehicles, which could cause loss of vehicle control. Semi trucks will be in danger of tipping over. Possible damage to trees and powerlines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. Be prepared to take alternate routes if roads are closed due to high winds, particularly if you plan on traveling in a high- profile vehicle. Snow will follow the winds; see the special weather statement for more details. && $$ http://weather.gov/reno
500 WWUS75 KREV 171108 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 308 AM PST Wed Jan 17 2018 NVZ003-180000- /O.CON.KREV.HW.A.0001.180118T1500Z-180119T0300Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Gardnerville, and Virginia City 308 AM PST Wed Jan 17 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * Timing: South to southwest winds will begin increasing early Thursday morning ahead of a strong cold front. Winds will peak Thursday afternoon and early evening before decreasing behind the front. * Winds: South to southwest 20 to 35 mph with gusts to 65 mph possible. Wind-prone areas such as I-580 south of Reno and Highway 395 near Stead and Cold Springs could see gusts 65 to 75 mph. * Impacts: Dangerous cross-wind conditions, especially for high profile vehicles, may result in loss of vehicle control. Semi trucks will be in danger of tipping over. Travel restrictions are likely for high-profile vehicles. Possible damage to trees and powerlines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. Be prepared to take alternate routes if roads are closed due to high winds, particularly if you plan on traveling in a high- profile vehicle. Snow will follow the winds; see the special weather statement for more details. && $$ CAZ073-NVZ001-180000- /O.CON.KREV.HW.A.0001.180118T2100Z-180119T1200Z/ Mono County-Mineral and Southern Lyon Counties- Including the cities of Bridgeport, Mammoth Lakes, Hawthorne, Yerington, and Smith Valley 308 AM PST Wed Jan 17 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... * Timing: Winds will begin increasing by mid to late Thursday morning ahead of a strong cold front. Winds are expected to peak Thursday evening or very early Friday morning before decreasing behind the front. * Winds: South to southwest 20 to 35 mph with gusts to 65 mph possible. Wind-prone areas such as the mouth of canyons along Highway 395 or Highway 95 near Walker Lake could see wind gusts up to 75 mph. * Impacts: Dangerous cross-wind conditions, especially for high profile vehicles, may result in loss of vehicle control. Semi trucks will be in danger of tipping over. Possible damage to trees and powerlines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. Be prepared to take alternate routes if roads are closed due to high winds, particularly if you plan on traveling in a high- profile vehicle. Snow will follow the winds; see the special weather statement for more details. && $$ http://weather.gov/reno
900 WWUS75 KREV 172232 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 232 PM PST Wed Jan 17 2018 NVZ001-172345- /O.CAN.KREV.HW.A.0001.180118T2100Z-180119T1200Z/ Mineral and Southern Lyon Counties- 232 PM PST Wed Jan 17 2018 ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Reno has cancelled the High Wind Watch. The High Wind Watch for Mineral and Southern Lyon County for Thursday has been cancelled. However, gusty winds of 40 to 45 mph are still possible mainly through southern Lyon County Thursday afternoon and evening. $$ NVZ003-181200- /O.UPG.KREV.HW.A.0001.180118T1500Z-180119T0300Z/ /O.NEW.KREV.HW.W.0001.180118T1800Z-180119T0600Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Gardnerville, and Virginia City 232 PM PST Wed Jan 17 2018 ...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY... The National Weather Service in Reno has issued a High Wind Warning, which is in effect from 10 AM to 10 PM PST Thursday. This is an upgrade from the High Wind Watch. * Timing: South to southwest winds will begin increasing early Thursday morning ahead of a strong cold front. Winds will peak Thursday afternoon and early evening before decreasing behind the front. * Winds: South to southwest 20 to 35 mph with gusts to 65 mph possible. Wind-prone areas such as I-580 south of Reno and Highway 395 near Stead and Cold Springs could see gusts 65 to 75 mph. * Impacts: Dangerous cross-wind conditions, especially for high profile vehicles, may result in loss of vehicle control. Semi trucks will be in danger of tipping over. Travel restrictions are likely for high-profile vehicles. Possible damage to trees and powerlines. Aviation will also be impacted by these winds. Some flights may be delayed. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. Be prepared to take alternate routes if roads are closed due to high winds, particularly if you plan on traveling in a high- profile vehicle. Snow will follow the winds; see the special weather statement for more details. && $$ CAZ073-181200- /O.UPG.KREV.HW.A.0001.180118T2100Z-180119T1200Z/ /O.NEW.KREV.HW.W.0001.180119T0000Z-180119T1200Z/ Mono County- Including the cities of Bridgeport and Mammoth Lakes 232 PM PST Wed Jan 17 2018 ...HIGH WIND WARNING IN EFFECT FROM 4 PM THURSDAY TO 4 AM PST FRIDAY... The National Weather Service in Reno has issued a High Wind Warning, which is in effect from 4 PM Thursday to 4 AM PST Friday. This is an upgrade from the High Wind Watch. * Timing: Winds will begin increasing by mid to late Thursday morning ahead of a strong cold front. Winds are expected to peak Thursday evening or very early Friday morning before decreasing behind the front. * Winds: South to southwest 20 to 35 mph with gusts to 65 mph possible. Wind-prone areas such as the mouth of canyons along Highway 395 or Highway 95 near Walker Lake could see wind gusts up to 75 mph. * Impacts: Dangerous cross-wind conditions, especially for high profile vehicles, may result in loss of vehicle control. Semi trucks will be in danger of tipping over. Possible damage to trees and powerlines. Aviation will also be impacted by these winds. Some flights may be delayed. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. Be prepared to take alternate routes if roads are closed due to high winds, particularly if you plan on traveling in a high- profile vehicle. Snow will follow the winds; see the special weather statement for more details. && $$ CAZ072-NVZ002-181200- /O.NEW.KREV.LW.Y.0002.180118T0600Z-180118T2000Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Stateline, and Incline Village 232 PM PST Wed Jan 17 2018 ...LAKE WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON PST THURSDAY FOR LAKE TAHOE... The National Weather Service in Reno has issued a Lake Wind Advisory for Lake Tahoe, which is in effect from 10 PM this evening to noon PST Thursday. * Winds: Southwest 15 to 25 mph with gusts up to 50 mph. * Wave Heights: 2 to 4 feet. Highest from mid-lake to northern and eastern shores. * Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ004-181200- /O.NEW.KREV.LW.Y.0002.180118T1200Z-180119T0300Z/ Western Nevada Basin and Range including Pyramid Lake- 232 PM PST Wed Jan 17 2018 ...LAKE WIND ADVISORY IN EFFECT FROM 4 AM TO 7 PM PST THURSDAY FOR PYRAMID LAKE... The National Weather Service in Reno has issued a Lake Wind Advisory for Pyramid Lake, which is in effect from 4 AM to 7 PM PST Thursday. * Winds: South to southwest winds 20 to 30 mph with gusts to 45 mph. * Wave Heights: 2 to 4 feet. * Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Jan 16, 2:28 AM PST, 11 hours 57 minutes earlier.
Area forecast discussion, Jan 16, 2:28 AM PST, 11 hours 57 minutes before
Area Forecast Discussion
National Weather Service Reno NV
228 AM PST Tue Jan 16 2018
.SYNOPSIS...
A stronger and colder storm system will move into the
Sierra and western Nevada early Thursday morning through Friday.
Strong gusty winds on Thursday will precede the heavy mountain snow
and valley rains for late Thursday into Friday. There is potential
for snow down to all valley floors by Friday morning, with periods
of blowing snow and poor visibility for the Sierra and western
Nevada.
&&
.SHORT TERM...
Showers are beginning across far northern California and
northwestern Nevada this morning as the initial weak storm pushes
through the region. Light snow accumulations will be possible
above 7000 feet. Slick roads will be possible this morning, but
otherwise precipitation with this storm should be over by this
afternoon with no showers expected Wednesday.
Wednesday will be a brief break between storms, and a great
opportunity to double check that gates, fences, and other outdoor
items are secure ahead of the strong winds for Thursday.
Thursday and Thursday night, a strong front will drop south across
northeast California and western Nevada. This cold front will bring
strong, gusty winds followed by moderate to heavy mountain snow,
with valley rain changing to snow behind the front.
* Strong Damaging Winds Thursday: Simulations continue to show the
potential for a downslope wind event along the lee of the Sierra
for Thursday. Model soundings depict a stable layer around 600-
700mb with winds around 55-70 kts for multiple hours starting
early Thursday morning and strengthening through Thursday
afternoon. Widespread gusts to 55 mph are expected near and west
of Highway 95 Thursday afternoon and evening, with gusts 65-75
mph possible in wind-prone areas along Interstate 580 and
Highway 395 between Janesville and the Mammoth airport. Strong
winds like this have been known to result in high profile
restrictions along with power outages from downed powerlines.
Areas of blowing dust may also be a concern ahead of the
precipitation. Winds should decrease substantially for most
areas with along the cold front as strong flow aloft will
promote good spillover.
* Precipitation Thursday-Friday: This storm continues to look like
a moderate winter storm with a brief moisture tap. No major
changes have been made to the snowfall or QPF amounts. Winter
storm watch is in effect for Lassen County south through the
Lake Tahoe area with 1-2 feet of snow possible above 6500 feet
and 3-6 inches possible down to 4500 feet. Strong winds and
powdery snow will result in blowing snow and hazardous low
visibilities Thursday night into Friday morning, especially for
the Sierra passes. Dynamic cold front along with a strong upper
level jet will allow precipitation to spillover readily into
western Nevada starting late Thursday evening and overnight
through Friday morning. Western Nevada will see 0.25" to 0.50"
of precipitation while the Basin and Range could see around
0.10" to 0.25".
* Snow levels/Lower Valley Snowfall: Snow levels will drop
significantly behind cold frontal passage early Friday morning.
Upper level jet support along with the unstable conditions along
the cold front will allow for snowfall in western Nevada. Several
inches of snowfall is possible west of Interstate 580/Highway 395
Friday morning, with some accumulation possible down to valley
floors. FRIDAY MORNING'S COMMUTE IN WESTERN NEVADA MAY BE DICEY so
leave plenty of time to reach your destination.
Leftover snow showers will continue Friday afternoon into Saturday
morning as the cold core of the low moves across central and
southern Nevada. -Edan
.LONG TERM...Saturday and beyond...
Medium range models continue to bring in another storm to northern
CA/NV Sunday-Monday. Forecaster confidence continues to rise
regarding this storm, bringing additional snowfall and strong
winds to the region. Snow levels will most likely start out much
lower leading to winter impacts to travel even down on the valley
floors. The details are still fuzzy as the models struggle to
iron out where the jet stream is going to set up, so we aren't
even going to speculate on snow amounts at this time.
That being said, there is very good confidence that we will see
another weak to moderate AR storm system into the region Sunday-
Monday, with active unsettled weather expected to continue through
next week and through the end of January. -Hoon
&&
.AVIATION...
A weak storm system moving into the region will bring the threat
of light rain and mountain snow through 18z this morning, along
with MVFR CIGs, mountain obscuration and icing. Mountain wave
turbulence is possible through 16z this morning as well,
especially along and east of the Sierra Crest with ridge winds up
to 50kts over the Sierra.
A stronger winter storm will move into the region Thursday into
Friday. Thursday's winds will be severe, with wind gusts at area
terminals near 40-50kts, causing low-level wind shear and moderate
to severe mountain wave turbulence over the mountains. This storm
will also bring snow to the region Thursday night into Friday,
along with MVFR/IFR CIG/VIS and accumulating snow at all area
terminals, even an inch or two possible for KRNO-KCXP by Friday
morning. -Hoon
&&
.REV Watches/Warnings/Advisories...
NV...Winter Storm Watch from Thursday afternoon through Friday
afternoon NVZ002.
CA...Winter Storm Watch from Thursday afternoon through Friday
afternoon CAZ071-072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Jan 16, 2:23 PM PST, 2 minutes before
Special Weather Statement National Weather Service RENO NV 223 PM PST Tue Jan 16 2018 CAZ073-NVZ001-003-004-171030- Mono County-Mineral and Southern Lyon Counties-Greater Reno- Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Including the cities of Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 223 PM PST Tue Jan 16 2018 ...SNOW IN MONO COUNTY THURSDAY NIGHT AND FRIDAY... ...LIGHT SNOWFALL POSSIBLE FOR LOWER ELEVATIONS FRIDAY... For Mono County, high winds, especially along and east of Highway 395, will be followed by snow as a cold front moves through the region. Between 4 and 10 inches will be possible above 7000 feet, locally higher near the crest, with up to 3 inches elsewhere. The snow will be combined with gusty winds late Thursday night and Friday morning, which could bring areas of low visibility in blowing snow, especially for wind-prone areas along Highway 395 and in the high Sierra. For western and west-central Nevada, accumulating snow is possible late Thursday night and Friday morning. As much as 1 to 3 inches of snowfall will be possible for the Reno-Sparks, Carson City, and Minden areas, with up to an inch eastward into west-central Nevada. Slick and snow covered roads could impact the peak commute time Friday morning. Localized areas of blowing snow in wind- prone areas areas could significantly reduce visibilities through Friday morning. If you have travel plans in Mono County Thursday afternoon through Friday, ensure that your vehicle is ready for winter conditions, including an emergency kit with extra food, water, clothing, and tire chains if necessary. For the lower elevations of western and west-central Nevada, be prepared for a much longer than usual commute Friday morning. Note that a light snowfall can cause some of the worst commute issues! http://weather.gov/reno
Nearby
High Wind Watches in Nevada, 2018High Wind Watches in California, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.